Alert archive / Texas / Tornado Warnings in 2015

Tornado Warning 5, NWS Houston/Galveston, TX

April 24, 20154 counties in Texas

NWS Houston/Galveston, TX issued this tornado warning at Apr 24, 2015, 5:15 PM CDT for 4 counties in Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2015, 5:15 PM CDT (22:15 UTC)
Expired
Apr 24, 2015, 5:45 PM CDT
In force
30 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Houston County, TX, Madison County, TX, Trinity County, TX, Walker County, TX

The radar

The Ft Hood radar (KGRK), 169 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 10.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2015-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2015-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WFUS54 KHGX 242215
TORHGX
TXC225-313-455-471-242245-
/O.NEW.KHGX.TO.W.0005.150424T2215Z-150424T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 PM CDT FRI APR 24 2015

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN HOUSTON COUNTY IN SOUTHEASTERN TEXAS...
  WEST CENTRAL TRINITY COUNTY IN SOUTHEASTERN TEXAS...
  NORTHEASTERN MADISON COUNTY IN SOUTHEASTERN TEXAS...
  NORTH CENTRAL WALKER COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 545 PM CDT
    
* AT 514 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR MIDWAY...OR 7 MILES EAST OF MADISONVILLE...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOVELADY AND MIDWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING ISSUED
FOR THE SAME AREA.

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3102 9537 3094 9561 3090 9585 3103 9591
      3109 9577 3110 9577 3122 9552
TIME...MOT...LOC 2214Z 246DEG 23KT 3098 9579 

$$

!KP!

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 24, 3:30 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 24, 3:30 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
330 PM CDT FRI APR 24 2015

.DISCUSSION...
ANOTHER COMPLEX FORECAST FOR THE AREA TONIGHT THROUGH MONDAY AS
REGION REMAINS UNDER ACTIVE...MOIST SOUTHWEST FLOW ALOFT. SOME
DISAGREEMENT IN THE HIGH RES MODELS REGARDING CONVECTIVE
POTENTIAL/EVOLUTION OVERNIGHT...ALTHOUGH EXPECT STORMS FIRING
ACROSS NRN/CENTRAL TX THIS AFTERNOON/EVENING TO CONTINUE INTO AT
LEAST PARTS OF SERN TX OVERNIGHT. ISOLATED STORMS CAN ALSO BE
EXPECTED TO DEVELOP ACROSS THE NRN COUNTIES THIS EVENING WITH
MODERATE INSTABILITY AND LITTLE OR NO CAPPING IN PLACE ACROSS A
BROAD WARM SECTOR OVER SERN TX. SHOWERS ALREADY TRYING TO GET
GOING AROUND CLL TO HUNTSVILLE. SHEAR REMAINS IMPRESSIVE AREA-WIDE
/EFFECTIVE SHEAR AOA 50KT COMMON/...THUS ANY STORM WHICH CAN GET
ROOTED WILL HAVE IMPRESSIVE DEEP LAYER SHEAR AND INSTABILITY TO
WORK WITH. TIMING REMAINS PROBLEMATIC...HOWEVER EXPECT NRN/WRN
COUNTIES TO SEE STRONGER STORMS THIS EVENING INTO THE EARLY NIGHT-
TIME HOURS WITH SLIGHTLY DELAYED START FARTHER SOUTH AND EAST
DEPENDING ON HOW STORMS EVOLVE. COULD SEE ONE OR MORE AREAS/LINES
OF STORMS WITH ACTIVITY POSSIBLY DROPPING SEWD OUT OF NRN TX AND
EWD OUT OF CENTRAL TX TONIGHT. HAVE GONE WITH LIKELY POPS ACROSS
THE AREA TONIGHT WITH LINGERING THREAT NEAR THE COAST THROUGH THE
MID MORNING SATURDAY BEFORE ACTIVITY SHIFTS AWAY FROM THE AREA.
LARGE HAIL/DAMAGING WINDS AND HEAVY RAIN WILL BE PRIMARY
THREATS...ESPECIALLY IF ANY MORE ORGANIZED CONVECTION EVOLVES. AT
THIS TIME...EXPECT HEAVY RAIN THREAT WILL REMAIN LOCALIZED AS THE
STRONG FLOW ALOFT KEEPS STORMS MOVING. HOWEVER...WE WILL HAVE TO
CLOSELY WATCH FOR BACKBUILDING.

CANT RULE OUT A FEW SHOWERS AND TSTMS SATURDAY AFTN AS MORE
WLY LOW FLOW AND BREAKS IN CLOUD PUSH AFTN TEMPS TO NEAR 90F IN
SOME AREAS. HOWEVER...OVERALL EXPECT TOMORROW INTO SUNDAY TO SEE
LESS ACTIVITY. THAT CHANGES AS WE GET INTO SUNDAY NIGHT/MONDAY AS
MAIN UPPER LOW FINALLY BEGINS TO EJECT ACROSS THE AREA. SHOULD SEE
YET ANOTHER ROUND OF HEAVY RAIN/SEVERE THREAT WITH THUNDERSTORMS
INTO EARLY TUESDAY. AFTER THIS LAST ROUND EARLY IN THE
WEEK...MODELS CONTINUE TO SHOW A VERY PLEASANT WEEK FOR SOUTHEAST
TX NEXT WEEK.

48

&&

.PREV DISCUSSION... /ISSUED 114 PM CDT FRI APR 24 2015/

AVIATION...
MADE SOME TWEAKS TO THE TAFS FOR THIS AFTN/EVENING. FOR THE MOST
PART HAVE TAKEN THE MENTION OF PCPN OUT FOR THE REST OF THE AFTN
(SAVE FOR THE LBX WHERE THERE MIGHT BE SOME ISO DEVELOPMENT COM-
ING IN FROM THE SW). SHORT-TERM MODELS IN GENERAL AGREEMENT WITH
THE TIMING FOR THE START OF THE NEXT BATCH OF STORMS TONIGHT AOA
06Z.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  88  68  87  68 /  60  30  10  20  40
HOUSTON (IAH)              72  87  70  88  71 /  60  50  10  20  20
GALVESTON (GLS)            73  79  72  79  72 /  40  60  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 24, 3:38 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 PM CDT FRI APR 24 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-252045-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
338 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO SOUTHEAST TEXAS
TODAY AND TRIGGER SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS
COULD BECOME STRONG TO SEVERE. THE PRIMARY SEVERE WEATHER HAZARDS
WILL BE STRONG DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER ROUND OF ROUGH WEATHER IS EXPECTED SUNDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE
ACTIVATION.

GMZ330-335-350-355-370-375-252045-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
338 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER THE COASTAL WATERS LATE
TONIGHT AND AGAIN SATURDAY MORNING. SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER ROUND OF ROUGH WEATHER IS EXPECTED SUNDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 24, 4:52 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
452 PM CDT FRI APR 24 2015

TXZ163-164-176-177-198-242230-
MADISON TX-TRINITY TX-GRIMES TX-WALKER TX-HOUSTON TX-
452 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOUSTON...WESTERN
TRINITY...EASTERN MADISON...NORTHWESTERN WALKER AND NORTH CENTRAL
GRIMES COUNTIES UNTIL 530 PM CDT...

AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MADISONVILLE...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...AUSTONIO...LOVELADY AND MIDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN
TEXAS.

LAT...LON 3107 9533 3082 9593 3098 9604 3109 9584
      3109 9577 3113 9578 3130 9548
TIME...MOT...LOC 2150Z 239DEG 39KT 3094 9593

!KP!

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:58 PM CDTRiver Flood WarningHGXBrazoria77 min
Apr 24, 7:45 AM CDTAreal Flood AdvisoryHGXBurleson, Washington2 hr
Apr 24, 7:48 AM CDTSpecial Weather StatementHGXBrazos, Burleson27 min
Apr 24, 10:05 AM CDTSpecial Weather StatementHGXPolk, San Jacinto, Trinity40 min
Apr 24, 10:21 AM CDTSpecial Weather StatementHGXPolk39 min
Apr 24, 11:06 AM CDTAreal Flood AdvisoryHGXPolk114 min
Apr 24, 4:52 PM CDTSpecial Weather StatementHGXMadison38 min
Apr 24, 5:03 PM CDTSevere Thunderstorm WarningHGXHouston, Madison27 min
Apr 24, 5:44 PM CDTSpecial Weather StatementHGXHouston46 min
Apr 24, 6:09 PM CDTSpecial Weather StatementHGXTrinity36 min

Nearby

Tornado Warnings in Texas, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.